Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 191, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 29, 2023, 3:06 PM CDT for 5 counties in Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 3:06 PM CDT (20:06 UTC)
- Expired
- Jul 29, 2023, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Macon County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:56 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 29, 1:56 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Nashville TN 156 PM CDT Sat Jul 29 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Sunday Night) Issued at 156 PM CDT Sat Jul 29 2023 Who ordered the sauna for today? I will be honest, our maximum temperatures will likely not get as high today as previously forecasted. Most of the area is currently in the low to mid 90s. While we still have a few more hours, dew point temps have remain higher than previously forecasted which has likely limited our temp potential a bit. Nonetheless, heat indicies have already reached 105 in several locations this afternoon, with a few locations reading 109 at the current hour. Bigger forecast question for the day remains our shower/thunderstorm chances now through tomorrow morning. CAMs continue to struggle with the evolution of a MCS currently in Missouri. Latest guidance does suggest this weakening a bit before redeveloping a bit closer to our area. If this solution were to play out, timing for our area would likely be late evening to overnight. If the current MCS can hold together, that would likely bringing timing up by a few hours. In addition, already have a few storms firing across the Upper Cumberland with additional pop- up thunderstorms possible this afternoon. Surface boundary sits to our NW, which may provide enough lift to generate some more storms this afternoon. The storms that have developed so far today and developed very quickly, producing lightning almost instantaneously. Luckily, they have also remained sub-severe. We do have strong enough lapse rates and instability that I wouldn't rule out a strong to severe thunderstorm or two. Main concern would be damaging wind gusts and hail up to the size of quarters. Any shower/thunderstorm activity will move out by the morning hours tomorrow, with a nicer and somewhat cooler day expected. Will highs still be in the 90s? Of course, it's July...but at least heat indicies should remain below 100 for most of the area. && .LONG TERM... (Monday through next Saturday) Issued at 156 PM CDT Sat Jul 29 2023 A somewhat active weather pattern appears to be shaping up for next week. Upper level trough will remain parked just to our east, with high pressure to our west. We will remain just on the edge of the trough, with northwesterly flow driving most of our weather pattern. Unfortunately this type of set up usually spells multiple shortwaves for our area, so will likely see showers and thunderstorms each afternoon/evening. Pops remain a little low due to the uncertainty in evolution, but do think this will be a bit more than our typical summertime pop up situation. Luckily with this set up it will keep temps closer to normal, with highs in the low 90s and very manageable dew point temps. && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Sat Jul 29 2023 VFR conditions early this afternoon with hot and humid conditions. Scattered thunderstorms will be possible after 21z and a line of storms may move through the northwestern part of the area between 23 and 05z. Strong winds, heavy rain, and low visibility can be expected with any thunderstorms. Thunderstorms should clear the area by 09z tonight. Breezy westerly winds gusting up to 18 knots this afternoon shifting north under 10 knots overnight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 75 94 72 91 / 30 20 10 10 Clarksville 74 93 70 90 / 30 20 10 10 Crossville 68 86 65 84 / 30 20 10 10 Columbia 73 94 70 91 / 20 30 10 10 Cookeville 70 89 67 86 / 30 20 10 0 Jamestown 69 86 66 84 / 40 10 10 0 Lawrenceburg 72 93 70 90 / 20 30 10 10 Murfreesboro 73 94 70 92 / 30 20 10 10 Waverly 72 92 70 90 / 30 20 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith- Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson. && SHORT TERM...Adcock LONG TERM....Adcock AVIATION.....Mueller
In the hours before
Special weather statement, Jul 29, 3:02 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CDT Sat Jul 29 2023
TNZ008>010-029>031-292045-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-Smith TN-
302 PM CDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northern Smith,
northwestern Jackson, northeastern Sumner, west central Clay, Macon
and central Trousdale Counties through 345 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 15 miles northwest of Lafayette, moving southeast at
25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain
will also be possible with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lafayette, Gainesboro, Hartsville, Westmoreland, Red Boiling Springs,
Dixon Springs and Pleasant Shade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 8582 3637 8562 3635 8616 3665 8637
TIME...MOT...LOC 2001Z 329DEG 21KT 3665 8626
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MuellerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:02 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 43 min |
| Jul 29, 3:11 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale | 31 min |
| Jul 29, 3:16 PM CDT | Special Weather Statement | OHX | Robertson | 44 min |
| Jul 29, 3:40 PM CDT | Special Weather Statement | OHX | Sumner | 35 min |
| Jul 29, 4:02 PM CDT | Special Weather Statement | OHX | Robertson | 43 min |
| Jul 29, 4:11 PM CDT | Special Weather Statement | OHX | Fentress, Pickett | 49 min |
| Jul 29, 4:43 PM CDT | Special Weather Statement | OHX | Davidson, Wilson | 47 min |
| Jul 29, 4:59 PM CDT | Special Weather Statement | OHX | Fentress | 31 min |
| Jul 29, 5:04 PM CDT | Special Weather Statement | OHX | DeKalb, Wilson | 41 min |
| Jul 29, 5:21 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 24 min |
| Jul 29, 5:43 PM CDT | Special Weather Statement | OHX | Cannon, Rutherford | 47 min |
| Jul 29, 5:57 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, Warren | 33 min |
| Jul 29, 6:21 PM CDT | Special Weather Statement | OHX | Van Buren | 24 min |
| Jul 29, 6:27 PM CDT | Special Weather Statement | OHX | Warren | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.